Mississippi, 2006

Hail and Damaging Wind in Mississippi, July 15, 2006

July 15, 2006 · NWS JAN · 3 events in 2 counties and zones

1 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 15, 12:00 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 15, 12:00 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
100 PM CDT SAT JUL 15 2006

.DISCUSSION...
DECIDED TO GO AHEAD WITH HEAT ADVISORY FOR NORTHERN PORTIONS. HEAT
INDICES ALREADY 105-110. QUICK LOOK AT MAV MOS MINS FOR TONIGHT
CONTINUE TO BE SIMILAR TO PREVIOUS RUN WITH COOLER VALUES THAN WHAT
IS ACTUALLY OCCURING. MID/UPPER 70S FOR NORTHERN ZONES STILL LOOK
REASONABLE FOR TONIGHT.

/GRG/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR MSZ018-MSZ019-MSZ025-
     MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-
     MSZ034-MSZ035-MSZ036-MSZ037-MSZ040-MSZ041-MSZ042.

LA...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR LAZ007-LAZ008-LAZ009.

AR...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR ARZ074-ARZ075.

&&
Hazardous weather outlook, Jul 15, 12:18 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT SAT JUL 15 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161818-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
118 PM CDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AFFECT PORTIONS OF
NORTHEAST LOUISIANA AND MISSISSIPPI THIS AFTERNOON INTO THIS
EVENING...MAINLY ALONG AND SOUTHEAST OF A WINNSBORO
LOUISIANA...TO KOSCIUSKO MISSISSIPPI...TO COLUMBUS LINE. STRONG
THUNDERSTORMS GENERATING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...GUSTY WINDS TO 45 MPH...AND LOCALLY HEAVY DOWNPOURS
WILL BE POSSIBLE.

A MINOR UPPER DISTURBANCE WILL DROP SOUTH INTO THE REGION
THROUGHOUT THE REST OF THE DAY...HELPING GENERATING THUNDERSTORMS
WITHIN A HOT...MOIST AND UNSTABLE AIRMASS ACROSS THE REGION.
RELATIVELY WARM MID LEVEL TEMPERATURES WILL LIMIT THE POTENTIAL
FOR SEVERE WEATHER...BUT STRONG CONVECTION PRODUCING THE
ABOVE-LISTED CONDITIONS WILL BE OBSERVED IN SOME AREAS.

...FLOODING...
THE COMBINATION OF A MOIST AIRMASS AND RATHER LIGHT ATMOSPHERIC
WINDS WILL ALLOW CLUSTERS OF HEAVY RAIN PRODUCING THUNDERSTORMS
TO DRIFT SOUTHEAST ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI
THROUGH THIS AFTERNOON. THE MAIN AREAS AFFECTED WILL LIE ALONG
AND SOUTHEAST OF A BUDE...TO BRANDON...TO MACON LINE WHERE LOCAL
RAINFALL AMOUNTS OF 1 TO 3 INCHES IN AN HOURS TIME ARE POSSIBLE.
SUCH RAIN AMOUNTS ARE NOT EXPECTED TO CAUSE MAJOR FLOODING
ISSUES...BUT QUICK AND TEMPORARY PONDING OF WATER MAY BE
OBSERVED.

...SEASONAL THREATS...
HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE THIS AFTERNOON TO
RESULT IN HIGH HEAT INDEX VALUES OVER MUCH OF THE ARKLAMISS. HEAT
INDEX VALUES WILL RANGE FROM 100 TO 105 AGAIN TODAY FOR MUCH OF
THE AREA. HOWEVER...AREAS ALONG AND NORTH OF A BASTROP
LOUISIANA...TO YAZOO CITY...TO COLUMBUS MAY EXPERIENCE HEAT INDEX
VALUES IN THE 105 TO 110 RANGE.

A HEAT ADVISORY HAS BEEN HOISTED THROUGH TOMORROW MORNING FOR
THESE LATTER AREAS AS THE COMBINATION OF AFTERNOON HEAT AND WARM
ANTICIPATED TEMPERATURE MINIMUMS TONIGHT WILL POSED AN INCREASED
RISK OF HEAT-RELATED HEALTH PROBLEMS.

PERSONS VENTURING OUTDOORS SHOULD TAKE PRECAUTIONS TO AVOID HEAT
RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY NIGHT...
AFTERNOON TEMPERATURES WILL CLIMB INTO THE MID AND UPPER 90S
SUNDAY AND MONDAY AFTERNOONS. THE COMBINATION OF THE HOT
TEMPERATURES AND HIGH HUMIDITY LEVELS WILL RESULT IN HIGH HEAT
INDEX VALUES. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EACH
AFTERNOON. PERSONS VENTURING OUTDOORS FOR EXTENDED PERIODS OF
TIME DURING THE AFTERNOONS SHOULD TAKE PRECAUTIONS TO AVOID HEAT
RELATED ILLNESSES.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT SATURDAY...JULY 22ND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 118 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
July 15, 1:55 PM CST
Where
Clarke County, 3 mi SW of Quitman
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
32.017, -88.767

A few trees were blown down.

Hail, Lowndes

When
July 15, 2:15 PM CST to 2:20 PM CST
Where
Lowndes County, 5 mi ENE of Columbus
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.533, -88.350

Lightning, Lowndes

When
July 15, 3:00 PM CST
Where
Lowndes County, Columbus
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

Lightning struck a man while going outside to lower the windows on some vehicles. Lightning struck a pecan tree and then traveled to a clothes line where the man was walking underneath. The man was in a coma for a week and a half before he passed away due to injuries from the lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lowndes2006-07-2672MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5519946, 5519947, 5519948.